Alabama, 2009Damaging Wind in Alabama, January 6, 2009
January 6, 2009 · NWS MOB · 1 event in 1 county or zone
A thunderstorm produced high winds that downed trees and power lines in portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced high winds that downed trees and power lines in portions of southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 6, 2:15 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 6, 2:15 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CST TUE JAN 6 2009
.UPDATE...PACKAGE UPDATE TO INCLUDE TOR WATCH NUMBER 3 IN EFFECT
UNTIL 7PM/01Z. FRONT TO OUR WEST IS STARTING TO SHOW SIGNS OF
GETTING PUSHED EAST AS THE UPPER DYNAMICS OVER THE SOUTHERN PLAINS
APPROACH THE LOWER MISS RIVER VALLEY. 18Z LIX SOUNDING SHOWS A GOOD
NOSE OF WARM AIR ABOVE THE SURFACE ..HELPING TO LIMIT THE
INSTABILITY...WHILE KBMX SOUNDING IS PRETTY RIPE TO GO.
16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM NOON TUESDAY TO 6 AM WEDNESDAY FOR THE
FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
COVINGTON...CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...
UPPER MOBILE...WASHINGTON...AND WILCOX.
FL...FLASH FLOOD WATCH FROM NOON TUESDAY TO 6 AM WEDNESDAY FOR THE
FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
MS...FLASH FLOOD WATCH FROM NOON TUESDAY TO 6 AM WEDNESDAY FOR THE
FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
WAYNE.
GM...SMALL CRAFT ADVISORY FROM NOON TUESDAY TO 9 PM WEDNESDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
MS OUT 20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20
TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM....MOBILE BAY.
&&Hazardous weather outlook, Jan 6, 11:52 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CST TUE JAN 6 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1152 AM CST TUE JAN 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
THE CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES FOR LATER
TODAY AND TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT APPROACH FROM THE WEST.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
PARTS OF INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST
ALABAMA BY EARLY THIS AFTERNOON...FILLING IN FROM THE WEST AND
BECOMING MORE NUMEROUS FOR THE REMAINDER OF THE FORECAST AREA LATER
THIS AFTERNOON AND TONIGHT. MOST OF THE STRONGER THUNDERSTORMS WILL
BE IN THE FORM OF A SQUALL LINE MOVING INTO NORTHERN PARTS OF
SOUTHEAST MISSISSIPPI BY MID TO LATE AFTERNOON...THEN MOVING TO THE
I-65 CORRIDOR STRETCHING SOUTHWARD TO THE ALABAMA COAST AND OFFSHORE
BY AROUND 7 PM. THIS SQUALL LINE WILL CONTINUE TO MOVE EASTWARD
ACROSS SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE
DURING THE EVENING HOURS AND EARLY MORNING HOURS...MOVING EAST OF
THE FORECAST AREA BY AROUND 2 AM WEDNESDAY MORNING.
THE MAIN THREAT ALONG THE SQUALL LINE WILL BE DAMAGING STRAIGHT LINE
WINDS WITH THE CHANCE OF AN ISOLATED TORNADO OF TWO NEAR BOWING
STRUCTURES ALONG THE LINE. OUT AHEAD OF THE LINE A FEW ISOLATED
THUNDERSTORMS COULD FORM WITH THE THREAT OF DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES MOSTLY DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS.
HEAVY RAINS ARE ALSO LIKELY WITH THE SQUALL LINE POSSIBLY GIVING WAY
TO SOME FLASH FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY
RAINS LAST WEEK AND OVER THE WEEKEND. RAINFALLS TOTALS WILL LIKELY
REACH 1 TO 2 INCHES AREA WIDE WITH LOCAL AMOUNTS FROM 2 TO 4 INCHES
POSSIBLE.
A STRONG SOUTHERLY WIND FLOW WILL CONTINUE OVER THE MARINE AREA
THROUGH THIS EVENING BECOMING WEST AND BUILDING BEHIND THE SQUALL
LINE LATE TONIGHT...RESULTING IN HAZARDOUS CONDITIONS FOR SMALL
CRAFT THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.
A STRONG WEST TO NORTHWEST FLOW WILL CONTINUE TO GIVE WAY TO
HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS EXPECTED TO BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jan 6, 2:41 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
241 PM CST TUE JAN 6 2009
ALZ051-062130-
CHOCTAW-
241 PM CST TUE JAN 6 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CHOCTAW COUNTY...
AT 237 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF HINTON...MOVING NORTHEAST AT 45
TO 50 MPH. OTHER STRONG STORMS WERE LOCATED NEAR YANTLEY.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...HINTON...CYRIL...ROCK SPRINGS...PUSHMATAHA...
LISMAN...CROMWELL...YANTLEY AND HALSELL THROUGH 330 PM CST.
THE PRIMARY THREATS FROM THESE STORMS WILL BE OCCASIONAL
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Jan 6, 3:46 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CST TUE JAN 6 2009
ALZ051>053-MSZ067-062230-
WASHINGTON-CLARKE-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER...
346 PM CST TUE JAN 6 2009
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT
WASHINGTON...CLARKE...CHOCTAW AND WAYNE COUNTIES...
AT 342 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF LAVACA TO 3
MILES NORTHWEST OF DENHAM...MOVING EAST AT 35 MPH. INDIVIDUAL STORMS
WITHIN THE LINE ARE MOVING NORTHEAST AT 50 TO 60 MPH.
THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...WOMACK HILL...SILAS...WOODS BLUFF...MORVIN...CULLOMBURG
AND HOLTAMVILLE THROUGH 430 PM CST.
THE PRIMARY THREATS FROM THESE STORMS WILL BE OCCASIONAL
LIGHTNING...AND WIND GUSTS OF 45 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Thunderstorm Wind, Choctaw
- When
- January 6, 3:58 PM CST to 4:00 PM CST
- Where
- Choctaw County, 3 mi E of Gilbertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.870, -88.269
Several trees and power lines were downed by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, January 6 to 7, 20092 deaths · 1 injured · $896,000 · 74 kt wind · 16 events
- Ice Storm and Winter Weather in Connecticut, January 6 to 7, 20092 deaths · 4 injured · 4 events
- Winter Weather in Illinois, January 6, 20091 death · 2 injured · 5 events
- Flooding and Heavy Rain in Washington, January 6 to 8, 2009$1.1 million · 3 events
- Flash Flooding in Mississippi, January 6, 2009$690,000 · 7 events
- Tornadoes and Flooding in Georgia, January 6 to 11, 2009$116,000 · EF0 · 17 events
- High Wind and Strong Wind in Washington, January 6 to 7, 2009$65,000 · 68 kt wind · 2 events
- Ice Storm in Pennsylvania, January 6 to 7, 2009$4,000 · 29 events
- Winter Storm and Winter Weather in New York, January 6 to 8, 200927 events
- Damaging Wind in Mississippi, January 6, 2009$25,000 · 50 kt wind · 1 event
- Winter Storm and High Wind in Wyoming, January 6 to 8, 20091 injured · $4,000 · 68 kt wind · 9 events
- High Wind in Wyoming, January 6 to 8, 2009$15,000 · 64 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147332.